November 2013

 

Fig.1

Fig.2

Fig.3

 

 


HISTORY: The dermatology service was consulted for a 61 year old white male with a history of obstructive uropathy leading to recurrent urinary tract infections requiring frequent antibiotics.  Unfortunately, however, he had an extensive list of drug allergies most of which were antibiotics.  Antibiotics listed as allergies included ciprofloxacin, metronidazole, cephalexin, lefofloxacin, meropenem, penicillin, sulfa, tetracycline, vancomycin, macrobid, gentamicin, ertapenem.    

 

The current admission was due to throat tightness and “hives” after PICC infusion of gentamicin.  These hives were noted to be atypical in appearance by the primary team and thus, dermatology consultation was requested.  Upon questioning the patient described these lesions created more of a stinging sensation than a pruritic one, would appear in the same spots after each course of several different types of antibiotics, and would persist longer than 24 hours. More specifically he noted the lesions would first appear on the left anterior forearm seen in Figure 1 and then appear elsewhere. 

 

PHYSICAL EXAM: Numerous red-brown patches measuring 1-10cm in diameter on all extremities and most notably on the posterior thighs and buttocks (Figures 1-3).  No mucosal or genital lesions or swelling noted.  No palmoplantar lesions found. 

  

 

Click here for the Diagnosis.